Alert archive / Alabama / Tornado Warnings in 2006
Tornado Warning 39, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Apr 20, 2006, 6:27 PM CDT for Marshall County, Alabama. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2006, 6:27 PM CDT (23:27 UTC)
- Expired
- Apr 20, 2006, 7:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 56 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 6:37 PM CDT | HAIL 0.25 | 10 N Guntersville, AL | NICKEL SIZED HAIL IN GRANT |
| Apr 20, 6:37 PM CDT | HAIL 0.88 | Grant, AL | NICKEL SIZED HAIL IN GRANT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 11:38 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -119 m²/s²
- 0-3 km storm-relative helicity
- -98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHUN 202327
TORHUN
ALC095-210000-
/O.NEW.KHUN.TO.W.0039.060420T2327Z-060421T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
627 PM CDT THU APR 20 2006
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
MARSHALL COUNTY IN NORTHEAST ALABAMA
* UNTIL 700 PM CDT
* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES
NORTHWEST OF GUNTERSVILLE...MOVING NORTHEAST AT 15 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
GRANT BY 655 PM CDT
THIS STORM SHOWS STRONG ROTATION AND TRAINED SPOTTERS HAVE REPORTED
ROTATION. THIS STORM MAY PRODUCE A TORNADO AT ANY TIME. DO NOT
WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS POSSIBLE BETWEEN
YOU AND THE STORM.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS TO NEAR 80
MPH...EVEN OUTSIDE OF THE TORNADO AREA.
LAT...LON 3440 8643 3429 8632 3445 8620 3460 8616
3460 8629
$$
KULA2 follow-up statements
000
WWUS54 KHUN 202339
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
639 PM CDT THU APR 20 2006
ALC095-210000-
/O.CON.KHUN.TO.W.0039.000000T0000Z-060421T0000Z/
MARSHALL AL-
639 PM CDT THU APR 20 2006
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR MARSHALL
COUNTY...
AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR COLUMBUS CITY...
MOVING NORTHEAST AT 15 MPH.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
GUNTERSVILLE.
COLUMBUS CITY.
GRANT.
THIS STORM SHOWS STRONG ROTATION AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS
POSSIBLE BETWEEN YOU AND THE STORM.
LAT...LON 3440 8643 3429 8632 3445 8620 3460 8616
3460 8629
$$
RSB000
WWUS54 KHUN 210003
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
702 PM CDT THU APR 20 2006
ALC095-210012-
/O.EXP.KHUN.TO.W.0039.000000T0000Z-060421T0000Z/
MARSHALL AL-
702 PM CDT THU APR 20 2006
...THE TORNADO WARNING FOR MARSHALL COUNTY HAS BEEN CANCELLED...
AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAS WEAKENED.
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.
MINOR FLOODING OF LOW LYING AND FLOOD PRONE AREAS ARE STILL POSSIBLE
DUE TO RECENT RAINFALL FROM THIS STORM. STANDING WATER ON AREA
ROADWAYS MAY CAUSE HYDROPLANING...WITH A LOSS OF VEHICLE CONTROL
POSSIBLE.
LAT...LON 3440 8643 3429 8632 3445 8620 3460 8616
3460 8629
$$
RSBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 20, 3:20 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Apr 20, 3:20 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 320 PM CDT THU APR 20 2006 .DISCUSSION... BIG PICTURE WISE...THE INFRARED/WATER VAPOR SATELLITE LOOP INDICATED A QUASI-STATIONARY UPPER LOW PINWHEELING OVER WESTERN MINNESOTA... WITH A SERIES OF UPPER LEVEL DISTURBANCES POISED TO MOVE UNDER IT TOWARD THE TENN AND OHIO VALLEY THROUGH FRIDAY. FOR THE PRESENT... ACTIVE SHOWERS AND T-STORMS CONTINUE FROM WEST TEXAS (ASSOCIATED WITH AN UPPER DISTURBANCE) WITH OTHER CONVECTION HOLDING ITS OWN ACROSS NE TEXAS...AND OUR EARLIER CONVECTION EXITING THE CUMBERLAND PLATEAU. 3 PM TEMPS HAVE WARMED INTO THE UPPER 70S TO LOWER 80S. AREA CAPES OF 2000-3000 J/KG WERE NOTED...WITH HIGHER VALUES TOWARD MORE SUNNY CENTRAL ALABAMA...AND 0-3KM HELICITIES REMAINING BELOW 100 M/S. A FEW HOURS OF QUIET WEATHER STORM WISE HAVE CAME TO AN END...AS ATMOSPHERIC INSTABILITIES AND STORM POTENTIAL CRANK UP AGAIN. AN UPPER LEVEL SHORT WAVE EARLIER...ALONG WITH MORE THAN A FEW BOUNDARY INTERACTIONS AND INSTABILITY HELPED GET SHOWERS AND THUNDERSTORMS GOING EARLY. SEVERE T-STORM WATCH #221 REMAINS IN EFFECT FOR ALL OF THE HUNTSVILLE FORECAST AREA THROUGH 7 PM. UPWARD VERTICAL MOTION PRECEDING A MESOSCALE CONVECTIVE VORT WILL HELP GET MORE SHOWERS AND STORMS GOING FOR THIS PORTION OF THE TENNESSEE VALLEY THE REMAINDER OF THIS AFTERNOON AND TONIGHT. FOR TONIGHT AND TOMORROW...THE APPROACH OF THE UPPER SYSTEM AND BETTER CONVERGENCE WILL BRING A GOOD CHANCE OF SHOWERS AND STORMS... SOME SEVERE FOR THE TENN VALLEY. AS IN TODAY...MAIN THREATS ARE HAIL AND STRONG WINDS. HAVE KEEP LIKELY POPS GOING FOR TONIGHT IN THIS REGARD. FOR FRIDAY...A MORE UNSTABLE ATMOSPHERE...AND THE APPROACH OF A COLD FRONT WILL CONTINUE A SEVERE WEATHER THREAT. INCREASING SHEAR WILL BRING A BETTER CHANCE FOR ISOLATED TORNADO DEVELOPMENT IN THE STRONGEST STORMS. THE COLD FRONT SHOULD MOVE ACROSS THE VALLEY AFTER MIDNIGHT SAT...AND REACH NE ALABAMA BEFORE NOON SAT. ITS PASSAGE WILL TAPER THE CHANCES OF RAIN. WITH A FEW DAYS THIS WEEK AROUND 90...HIGH TEMPS IN THE MID 70S SAT WILL FEEL A TAD ON THE COOL SIDE. DRY WEATHER SHOULD CONTINUE THROUGH SUNDAY. HOWEVER...A RETURN SURGE OF MOISTURE WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE VALLEY...ESPECIALLY FOR THE MIDDLE OF NEXT WEEK. THROUGH THAT TIME...TEMPS WILL RANGE IN THE 70S WITH MORE CLOUDS THAN SUNSHINE THIS PERIOD. NORTHERN HEMISPHERE BLOCKING AND MEDIUM RANGE MODEL INCONSISTENCY CONTINUE...SO NO BIG CHANGES EXCEPT TEMPS FOR NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 63 78 55 76 / 60 80 70 10 SHOALS 63 77 54 77 / 60 80 60 10 CULLMAN 63 80 56 77 / 60 80 70 10 FAYETTEVILLE 62 77 54 76 / 60 80 70 10 FORT PAYNE 62 79 56 76 / 60 80 80 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && RSB
Hazardous weather outlook, Apr 20, 12:40 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1240 PM CDT THU APR 20 2006 ALZ001>010-016-TNZ076-096-097-210230- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 1240 PM CDT THU APR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THROUGH TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THROUGHOUT THE AFTERNOON AND EVENING HOURS AS UPPER LEVEL ENERGY MOVES THROUGH AND INTERACTS WITH A VERY UNSTABLE AIR MASS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE A POSSIBILITY DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS. THUNDERSTORMS WILL GRADUALLY DIMINISH IN COVERAGE AND INTENSITY OVERNIGHT...ALTHOUGH AN ISOLATED STRONG TO SEVERE STORM OR TWO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A COLD FRONT WILL MOVE IN FROM THE WEST ON FRIDAY ALONG WITH A STRONG UPPER TROUGH. THAT COMBINATION WILL RESULT IN MORE THUNDERSTORM COVERAGE OVER THE AREA...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED TORNADOES THE MAIN THREATS. THE ACTIVITY COULD EXTEND WELL INTO THE EVENING...THEN DIMINISH OVERNIGHT AND EARLY SATURDAY AS THE FRONT MOVES THROUGH. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY AT TIMES THROUGH FRIDAY.
In the hours before
Local storm report, Apr 20, 4:40 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
440 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 1 NE FORT PAYNE 34.45N 85.71W
04/20/2006 E0.88 INCH DEKALB AL EMERGENCY MNGR
NEAR DE SOTO STATE PARK ON CR 89.
&&
DJNSpecial weather statement, Apr 20, 4:47 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 447 PM CDT THU APR 20 2006 ALZ010-202230- DE KALB- 447 PM CDT THU APR 20 2006 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN DEKALB COUNTY UNTIL 530 PM CDT... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CROSSVILLE...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... KILPATRICK. CROSSVILLE. SKIRUM. COLLINSVILLE. LEBANON. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. CBD
Local storm report, Apr 20, 4:56 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
456 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL MENTONE 34.58N 85.59W
04/20/2006 E0.88 INCH DEKALB AL EMERGENCY MNGR
&&
DJNSpecial weather statement, Apr 20, 5:14 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 514 PM CDT THU APR 20 2006 ALZ008-202245- MARSHALL- 514 PM CDT THU APR 20 2006 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN MARSHALL COUNTY UNTIL 545 PM CDT... AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALBERTVILLE...MOVING EAST AT 5 MPH. DIME SIZE HAIL...FREQUENT LIGHTNING...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ALBERTVILLE. BOAZ. HUSTLEVILLE. MCVILLE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. CBD
Local storm report, Apr 20, 5:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
557 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL ALBERTVILLE 34.26N 86.21W
04/20/2006 E0.50 INCH MARSHALL AL EMERGENCY MNGR
0524 PM HAIL BOAZ 34.20N 86.16W
04/20/2006 E0.50 INCH MARSHALL AL EMERGENCY MNGR
0548 PM HAIL HOLLY POND 34.17N 86.62W
04/20/2006 M0.88 INCH CULLMAN AL AMATEUR RADIO
&&
RSBLocal storm report, Apr 20, 5:59 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
559 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL HOLLY POND 34.17N 86.62W
04/20/2006 E1.00 INCH CULLMAN AL EMERGENCY MNGR
NICKEL TO QUARTER SIZED HAIL
&&
RSBThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:38 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 25 min |
| Apr 19, 7:44 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 22 min |
| Apr 19, 7:44 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 46 min |
| Apr 19, 7:55 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 50 min |
| Apr 19, 8:22 PM CDT | Flash Flood Warning | HUN | Cullman | 3 hr |
| Apr 19, 8:27 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 48 min |
| Apr 19, 9:13 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 47 min |
| Apr 19, 11:13 PM CDT | Flash Flood Warning | HUN | Cullman | 6 hr |
| Apr 19, 11:52 PM CDT | Severe Thunderstorm Warning | HUN | Morgan | 38 min |
| Apr 20, 12:28 AM CDT | Severe Thunderstorm Warning | HUN | Morgan | 47 min |
| Apr 20, 8:04 AM CDT | Severe Thunderstorm Warning | HUN | Colbert | 41 min |
| Apr 20, 9:44 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 31 min |
| Apr 20, 10:07 AM CDT | Severe Thunderstorm Warning | HUN | Limestone | 38 min |
| Apr 20, 11:16 AM CDT | Severe Thunderstorm Warning | HUN | Franklin | 19 min |
| Apr 20, 2:40 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 50 min |
| Apr 20, 3:16 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 44 min |
| Apr 20, 3:28 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 33 min |
| Apr 20, 4:12 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 33 min |
| Apr 20, 4:35 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 25 min |
| Apr 20, 5:33 PM CDT | Flash Flood Warning | HUN | Cullman | 3 hr |
| Apr 20, 5:36 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 39 min |
| Apr 20, 5:38 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 52 min |
| Apr 20, 6:10 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 50 min |
| Apr 20, 6:14 PM CDT | Tornado Warning | HUN | Cullman, Morgan | 46 min |
| Apr 20, 6:42 PM CDT | Severe Thunderstorm Warning | HUN | Morgan | 33 min |
| Apr 20, 6:58 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 47 min |
Nearby
Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.